May  2013, 12(3): 1431-1443. doi: 10.3934/cpaa.2013.12.1431

Convexity of the free boundary for an exterior free boundary problem involving the perimeter

1. 

Xi'an Jiaotong-Liverpool University, Mathematical Sciences, 111 Ren'ai Road, Suzhou 215123, Jiangsu Prov., China

2. 

Institutionen för Matematik, Kungliga Tekniska Högskolan, 100 44 Stockholm, Sweden

Received  November 2011 Revised  March 2012 Published  September 2012

We prove that if the given compact set $K$ is convex then a minimizer of the functional \begin{eqnarray*} I(v)=\int_{B_R} |\nabla v|^p dx+ Per(\{v>0\}), 1 < p < \infty, \end{eqnarray*} over the set $\{v\in W^{1,p}_0 (B_R)| v\equiv 1 \ \text{on} \ K\subset B_R\}$ has a convex support, and as a result all its level sets are convex as well. We derive the free boundary condition for the minimizers and prove that the free boundary is analytic and the minimizer is unique.
Citation: Hayk Mikayelyan, Henrik Shahgholian. Convexity of the free boundary for an exterior free boundary problem involving the perimeter. Communications on Pure and Applied Analysis, 2013, 12 (3) : 1431-1443. doi: 10.3934/cpaa.2013.12.1431
References:
[1]

A. Acker, On the existence of convex classical solutions for multilayer free boundary problems with general nonlinear joining conditions, Trans. Amer. Math. Soc., 350 (1998), 2981-3020. doi: 10.1090/S0002-9947-98-01943-6.

[2]

F. J. Jr. Almgren, Existence and regularity almost everywhere of solutions to elliptic variational problems with constraints, Mem. Amer. Math. Soc., 4 (1976). doi: 10.1090/S0002-9904-1975-13681-0.

[3]

O. Alvarez, J.-M. Lasry and P.-L. Lions, Convex viscosity solutions and state constraints, J. Math. Pures Appl., 76 (1997), 265-288. doi: 10.1016/S0021-7824(97)89952-7.

[4]

L. Ambrosio, N. Fusco and D. Pallara, "Functions of Bounded Variation and Free Discontinuity Problems," Oxford Mathematical Monographs. Oxford University Press, New York, 2000.

[5]

R. Argiolas, A two-phase variational problem with curvature, Matematiche (Catania), 58 (2003), 131-148.

[6]

I. Athanasopoulos, L. A. Caffarelli, C. Kenig and S. Salsa, An area-Dirichlet integral minimization problem, Comm. Pure Appl. Math., 54 (2001), 479-499.

[7]

L. C. Evans and R. F. Gariepy, "Measure Theory and Fine Properties of Functions," Studies in Advanced Mathematics. CRC Press, Boca Raton, FL, 1992.

[8]

D. Gilbarg and N. Trudinger, "Elliptic Partial Differential Equations of Second Order," Springer Verlag, Berlin, 2001.

[9]

A. Henrot and H. Shahgholian, Existence of classical solutions to a free boundary problem for the $p$-Laplace operator. I. The exterior convex case, J. Reine Angew. Math., 521 (2000), 85-97. doi: 10.1515/crll.2000.031.

[10]

A. Henrot and H. Shahgholian, The one phase free boundary problem for the $p$-Laplacian with non-constant Bernoulli boundary condition, Trans. Amer. Math. Soc., 354 (2002), 2399-2416. doi: 10.1090/S0002-9947-02-02892-1.

[11]

D. Kinderlehrer, L. Nirenberg and J. Spruck, Regularity in elliptic free boundary problems I, J. Analyse Math., 34 (1978), 86-119. doi: 10.1007/BF02790009.

[12]

B. Kirchheim and J. Kristensen, Differentiability of convex envelopes, C. R. Acad. Sci. Paris S閞. I Math., 333 (2001), 725-728. doi: 10.1016/S0764-4442(01)02117-6.

[13]

P. Laurence and E. Stredulinsky, Existence of regular solutions with convex levels for semilinear elliptic equations with nonmonotone $L^1$ nonlinearities. Part I, Indiana Univ. Math. J., 39 (1990), 1081-1114. doi: 10.1512/iumj.1990.39.39051.

[14]

J. L. Lewis, Capacitary functions in convex rings, Arch. Rational Mech. Anal., 66 (1977), 201-224. doi: 10.1007/BF00250671.

[15]

G. Lieberman, Boundary regularity for solutions of degenerate elliptic equations, Nonlinear Anal., 12 (1988), 1203-1219. doi: 10.1016/0362-546X(88)90053-3.

[16]

F. Mazzone, A single phase variational problem involving the area of level surfaces, Comm. Part. Diff. Eq., 28 (2003), 991-1004. doi: 10.1081/PDE-120021183.

[17]

I. Tamanini, Regularity results for almost minimal oriented hypersurface in $R^n$, Quaderni del Dipartimento di Matematica, Universitá di Lecce 1, (1994).

show all references

References:
[1]

A. Acker, On the existence of convex classical solutions for multilayer free boundary problems with general nonlinear joining conditions, Trans. Amer. Math. Soc., 350 (1998), 2981-3020. doi: 10.1090/S0002-9947-98-01943-6.

[2]

F. J. Jr. Almgren, Existence and regularity almost everywhere of solutions to elliptic variational problems with constraints, Mem. Amer. Math. Soc., 4 (1976). doi: 10.1090/S0002-9904-1975-13681-0.

[3]

O. Alvarez, J.-M. Lasry and P.-L. Lions, Convex viscosity solutions and state constraints, J. Math. Pures Appl., 76 (1997), 265-288. doi: 10.1016/S0021-7824(97)89952-7.

[4]

L. Ambrosio, N. Fusco and D. Pallara, "Functions of Bounded Variation and Free Discontinuity Problems," Oxford Mathematical Monographs. Oxford University Press, New York, 2000.

[5]

R. Argiolas, A two-phase variational problem with curvature, Matematiche (Catania), 58 (2003), 131-148.

[6]

I. Athanasopoulos, L. A. Caffarelli, C. Kenig and S. Salsa, An area-Dirichlet integral minimization problem, Comm. Pure Appl. Math., 54 (2001), 479-499.

[7]

L. C. Evans and R. F. Gariepy, "Measure Theory and Fine Properties of Functions," Studies in Advanced Mathematics. CRC Press, Boca Raton, FL, 1992.

[8]

D. Gilbarg and N. Trudinger, "Elliptic Partial Differential Equations of Second Order," Springer Verlag, Berlin, 2001.

[9]

A. Henrot and H. Shahgholian, Existence of classical solutions to a free boundary problem for the $p$-Laplace operator. I. The exterior convex case, J. Reine Angew. Math., 521 (2000), 85-97. doi: 10.1515/crll.2000.031.

[10]

A. Henrot and H. Shahgholian, The one phase free boundary problem for the $p$-Laplacian with non-constant Bernoulli boundary condition, Trans. Amer. Math. Soc., 354 (2002), 2399-2416. doi: 10.1090/S0002-9947-02-02892-1.

[11]

D. Kinderlehrer, L. Nirenberg and J. Spruck, Regularity in elliptic free boundary problems I, J. Analyse Math., 34 (1978), 86-119. doi: 10.1007/BF02790009.

[12]

B. Kirchheim and J. Kristensen, Differentiability of convex envelopes, C. R. Acad. Sci. Paris S閞. I Math., 333 (2001), 725-728. doi: 10.1016/S0764-4442(01)02117-6.

[13]

P. Laurence and E. Stredulinsky, Existence of regular solutions with convex levels for semilinear elliptic equations with nonmonotone $L^1$ nonlinearities. Part I, Indiana Univ. Math. J., 39 (1990), 1081-1114. doi: 10.1512/iumj.1990.39.39051.

[14]

J. L. Lewis, Capacitary functions in convex rings, Arch. Rational Mech. Anal., 66 (1977), 201-224. doi: 10.1007/BF00250671.

[15]

G. Lieberman, Boundary regularity for solutions of degenerate elliptic equations, Nonlinear Anal., 12 (1988), 1203-1219. doi: 10.1016/0362-546X(88)90053-3.

[16]

F. Mazzone, A single phase variational problem involving the area of level surfaces, Comm. Part. Diff. Eq., 28 (2003), 991-1004. doi: 10.1081/PDE-120021183.

[17]

I. Tamanini, Regularity results for almost minimal oriented hypersurface in $R^n$, Quaderni del Dipartimento di Matematica, Universitá di Lecce 1, (1994).

[1]

Jun Wang, Wei Wei, Jinju Xu. Translating solutions of non-parametric mean curvature flows with capillary-type boundary value problems. Communications on Pure and Applied Analysis, 2019, 18 (6) : 3243-3265. doi: 10.3934/cpaa.2019146

[2]

G. Kamberov. Prescribing mean curvature: existence and uniqueness problems. Electronic Research Announcements, 1998, 4: 4-11.

[3]

Avner Friedman. Free boundary problems arising in biology. Discrete and Continuous Dynamical Systems - B, 2018, 23 (1) : 193-202. doi: 10.3934/dcdsb.2018013

[4]

Jinju Xu. A new proof of gradient estimates for mean curvature equations with oblique boundary conditions. Communications on Pure and Applied Analysis, 2016, 15 (5) : 1719-1742. doi: 10.3934/cpaa.2016010

[5]

Avner Friedman. Free boundary problems for systems of Stokes equations. Discrete and Continuous Dynamical Systems - B, 2016, 21 (5) : 1455-1468. doi: 10.3934/dcdsb.2016006

[6]

Serena Dipierro, Enrico Valdinoci. (Non)local and (non)linear free boundary problems. Discrete and Continuous Dynamical Systems - S, 2018, 11 (3) : 465-476. doi: 10.3934/dcdss.2018025

[7]

Noriaki Yamazaki. Almost periodicity of solutions to free boundary problems. Conference Publications, 2001, 2001 (Special) : 386-397. doi: 10.3934/proc.2001.2001.386

[8]

Avner Friedman, Xiulan Lai. Free boundary problems associated with cancer treatment by combination therapy. Discrete and Continuous Dynamical Systems, 2019, 39 (12) : 6825-6842. doi: 10.3934/dcds.2019233

[9]

Ugur G. Abdulla, Evan Cosgrove, Jonathan Goldfarb. On the Frechet differentiability in optimal control of coefficients in parabolic free boundary problems. Evolution Equations and Control Theory, 2017, 6 (3) : 319-344. doi: 10.3934/eect.2017017

[10]

Daniela De Silva, Fausto Ferrari, Sandro Salsa. On two phase free boundary problems governed by elliptic equations with distributed sources. Discrete and Continuous Dynamical Systems - S, 2014, 7 (4) : 673-693. doi: 10.3934/dcdss.2014.7.673

[11]

Daniela De Silva, Fausto Ferrari, Sandro Salsa. Recent progresses on elliptic two-phase free boundary problems. Discrete and Continuous Dynamical Systems, 2019, 39 (12) : 6961-6978. doi: 10.3934/dcds.2019239

[12]

Huiqiang Jiang. Regularity of a vector valued two phase free boundary problems. Conference Publications, 2013, 2013 (special) : 365-374. doi: 10.3934/proc.2013.2013.365

[13]

Mingxin Wang. Existence and uniqueness of solutions of free boundary problems in heterogeneous environments. Discrete and Continuous Dynamical Systems - B, 2019, 24 (2) : 415-421. doi: 10.3934/dcdsb.2018179

[14]

Jesús Ildefonso Díaz. On the free boundary for quenching type parabolic problems via local energy methods. Communications on Pure and Applied Analysis, 2014, 13 (5) : 1799-1814. doi: 10.3934/cpaa.2014.13.1799

[15]

Mingxin Wang. Erratum: Existence and uniqueness of solutions of free boundary problems in heterogeneous environments. Discrete and Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021269

[16]

Changfeng Gui, Huaiyu Jian, Hongjie Ju. Properties of translating solutions to mean curvature flow. Discrete and Continuous Dynamical Systems, 2010, 28 (2) : 441-453. doi: 10.3934/dcds.2010.28.441

[17]

Giulio Colombo, Luciano Mari, Marco Rigoli. Remarks on mean curvature flow solitons in warped products. Discrete and Continuous Dynamical Systems - S, 2020, 13 (7) : 1957-1991. doi: 10.3934/dcdss.2020153

[18]

Zhengchao Ji. Cylindrical estimates for mean curvature flow in hyperbolic spaces. Communications on Pure and Applied Analysis, 2021, 20 (3) : 1199-1211. doi: 10.3934/cpaa.2021016

[19]

Georgi I. Kamberov. Recovering the shape of a surface from the mean curvature. Conference Publications, 1998, 1998 (Special) : 353-359. doi: 10.3934/proc.1998.1998.353

[20]

Tobias H. Colding and Bruce Kleiner. Singularity structure in mean curvature flow of mean-convex sets. Electronic Research Announcements, 2003, 9: 121-124.

2020 Impact Factor: 1.916

Metrics

  • PDF downloads (58)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]